Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 81, NWS Kansas City, MO

May 27, 20175 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2017, 1:36 PM CDT for 5 counties in Missouri. It was in force for 43 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 1:36 PM CDT (18:36 UTC)
Expired
May 27, 2017, 2:19 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Henry County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:48 PM CDTHAIL 1Nne Green Ridge, MOREPORTED AT CASEYS GENERAL STORE
May 27, 1:48 PM CDTHAIL 24 S Coal, MOREPORT FROM EM OF SEVERAL VEHICHLES WITH WINDSHIELDS BROKEN OUT DUE TO HAIL AT THE BUCKSAW MARINA. HAIL SIZE UNKNOWN.
May 27, 1:53 PM CDTTSTM WND DMGWsw Tightwad, MOWIND TOOK OUT THE WEATHER STATION OF THE SPOTTER AS WELL AS BROUGHT DOWN SEVERAL TREE LIMBS APPROXIMATELY 5 INCHES IN DIAMETER OR SO NEAR THE INTERSECTION OF MO-PP AND HWY 7.
May 27, 1:53 PM CDTHAIL 1Wsw Tightwad, MOSPOTTER MEASURED AT LEAST QUARTER SIZE HAIL COVERING THE GROUND. THINKS THAT HAIL COULD HAVE BEEN LARGER AS IT BROKE A WINDVISOR ON A TRUCK.
May 27, 1:53 PM CDTHAIL 25 S Tightwad, MO
May 27, 1:54 PM CDTHAIL 1.753 S Coal, MOWINDSHIELD BROKEN ON TRUCK
May 27, 1:55 PM CDTTSTM WND GST 614 Nnw Longwood, MOMEASURED BY STORM CHASER AT MARSHALL JUNCTION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS53 KEAX 271836
SVREAX
MOC083-101-107-159-195-271930-
/O.NEW.KEAX.SV.W.0081.170527T1836Z-170527T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
136 PM CDT SAT MAY 27 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Eastern Henry County in west central Missouri...
  Pettis County in central Missouri...
  Southwestern Saline County in central Missouri...
  Southeastern Lafayette County in west central Missouri...
  Eastern Johnson County in west central Missouri...

* Until 230 PM CDT

* At 136 PM CDT, severe thunderstorms were located along a line
  extending from Concordia to near Whiteman Afb to near Calhoun,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sedalia, Clinton, Windsor, Knob Noster, Concordia, Sweet Springs,
  Whiteman Air Force Base, La Monte, Smithton, Green Ridge, Calhoun,
  Deepwater, Houstonia, Whiteman Afb, Coal, Emma, Hughesville,
  Brownington, Tightwad and Sedalia Memorial Arpt.

This includes Interstate 70 in Missouri between mile markers 59 and
86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.

LAT...LON 3821 9384 3850 9377 3862 9361 3905 9357
      3906 9304 3853 9306 3854 9328 3851 9330
      3851 9351 3821 9352
TIME...MOT...LOC 1836Z 281DEG 37KT 3897 9354 3866 9352 3838 9364 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair
3 follow-up statements
187 
WWUS53 KEAX 271850
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
150 PM CDT SAT MAY 27 2017

MOC101-107-271859-
/O.CAN.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Lafayette MO-Johnson MO-
150 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE AND
EASTERN JOHNSON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.

LAT...LON 3851 9365 3856 9357 3856 9351 3905 9347
      3906 9304 3853 9307 3854 9328 3851 9330
      3851 9352 3821 9352 3822 9356 3821 9357
      3821 9372
TIME...MOT...LOC 1849Z 281DEG 37KT 3895 9339 3864 9337 3836 9350 

$$

MOC083-159-195-271930-
/O.CON.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Henry MO-Pettis MO-Saline MO-
150 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN HENRY...PETTIS AND SOUTHWESTERN SALINE COUNTIES...

At 149 PM CDT, severe thunderstorms were located along a line
extending from Sweet Springs to near Green Ridge to 8 miles west of
Lincoln, moving east at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Sedalia, Windsor, Sweet Springs, La Monte, Smithton, Green Ridge,
Calhoun, Houstonia, Coal, Hughesville, Tightwad, Sedalia Memorial
Arpt and Truman Lake.

This includes Interstate 70 in Missouri between mile markers 64 and
86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.

LAT...LON 3851 9365 3856 9357 3856 9351 3905 9347
      3906 9304 3853 9307 3854 9328 3851 9330
      3851 9352 3821 9352 3822 9356 3821 9357
      3821 9372
TIME...MOT...LOC 1849Z 281DEG 37KT 3895 9339 3864 9337 3836 9350 

HAIL...2.00IN
WIND...60MPH
 
$$

Blair
319 
WWUS53 KEAX 271900
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
200 PM CDT SAT MAY 27 2017

MOC083-271910-
/O.CAN.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Henry MO-
200 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENRY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for central
Missouri.

LAT...LON 3905 9330 3906 9304 3853 9307 3854 9328
      3851 9330 3851 9345
TIME...MOT...LOC 1900Z 278DEG 40KT 3894 9321 3863 9319 3835 9332 

$$

MOC159-195-271930-
/O.CON.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Pettis MO-Saline MO-
200 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR PETTIS AND SOUTH CENTRAL SALINE COUNTIES...

At 200 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Houstonia to near Sedalia to near
Lincoln, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sedalia, Smithton, Green Ridge, Hughesville and Sedalia Memorial
Arpt.

This includes Interstate 70 in Missouri between mile markers 72 and
86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central
Missouri.

LAT...LON 3905 9330 3906 9304 3853 9307 3854 9328
      3851 9330 3851 9345
TIME...MOT...LOC 1900Z 278DEG 40KT 3894 9321 3863 9319 3835 9332 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair
247 
WWUS53 KEAX 271919
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
219 PM CDT SAT MAY 27 2017

MOC159-195-271928-
/O.CAN.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Pettis MO-Saline MO-
219 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR PETTIS AND SOUTH CENTRAL
SALINE COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However gusty winds are 
still possible with these thunderstorms.

A tornado watch remains in effect until 700 PM CDT for central
Missouri.

LAT...LON 3905 9330 3906 9304 3853 9307 3854 9328
      3851 9330 3851 9345
TIME...MOT...LOC 1916Z 281DEG 37KT 3891 9300 3860 9298 3832 9311 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:47 PM CDT, 49 minutes earlier.

Area forecast discussion, May 27, 12:47 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1247 PM CDT Sat May 27 2017

.Discussion...
Issued at 206 AM CDT SAT MAY 27 2017

The potential for widespread severe weather this afternoon and
evening continues to increase as short-term trends come into higher
resolution. An MCS is currently advancing eastward across south
central Nebraska and north central Kansas as of early Saturday
morning. This activity will undergo only slight weakening as it
approaches northwest Missouri by the mid-morning. The cold pool
generated from the MCS may play a critical role in the development
of anticipated severe weather this afternoon. As the MCS crosses
into northwest Missouri, a surface low will lift northeastward into
eastern Kansas by the mid-afternoon, bringing with it a highly
unstable airmass up against the I-70 corridor. Surface dewpoint
values will increase into the upper 60s to lower 70s over areas
south of the Missouri River. Meanwhile, a mid-level shortwave will
eject out of an upper-level trough situated over the Northern and
Central Rockies, atop a primed low-level environment. This will
all equate to a highly favorable setup for robust convection by
the early afternoon into the evening, particularly for areas just
north of I-70, extending to points well south. The surface low
should be limited in its northeastward trek as the MCS-driven cold
pool pushes against it. This will in turn present strong surface
convergence within a highly unstable environment, as MUCAPE values
exceed 4000 J/kg along and south of the warm front. With ample
mid-level flow, 0-6 km shear values of 40+ knots will support
rotating updrafts. Also expecting backed surface winds in the
vicinity of the warm front and points south, thus increasing the
potential for a few tornadoes across central Missouri this
afternoon before the surface low surges southeastward. The
tornadic potential may be increased near the surface low, which
looks to position itself near west central to southwestern
Missouri Saturday afternoon/evening. Aside from the tornadic
potential, very large hail and damaging winds are possible as the
storm system advances from eastern Kansas and western Missouri
early this afternoon and steadily pushes southeastward by the
early evening into central Missouri. With the holiday weekend in
full swing, action plans will need to be considered no later than
Saturday morning, especially for those camping, who may be
unfamiliar with local storm shelters in the relevant areas.

By Sunday morning, steady northwesterly surface winds are expected
in the wake of the exiting storm system and dry conditions will be
maintained through the latter half of the holiday weekend.
Temperatures will remain steady at near-seasonal values through
much of the upcoming week. May see additional storm development by
the mid-week, though forcing will remain rather limited until the
late week. At that point, models point to the possibility of a
large region of moisture advection extending into the Northern
Plains as the upper jet migrates well north. Any overhead impulses
could trigger warm advection showers/storms, though a blocking
ridge pattern should limit widespread precipitation chances.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1249 PM CDT SAT MAY 27 2017

The main line of thunderstorms has moved through the terminals
with just light showers and thunderstorms in its wake. These
storms will affect the terminals through 19Z with VFR conds
prevailing through the remainder of the afternoon and evening.
Early tomorrow morning, models agree MVFR cigs will move into the
terminals around 08Z-09Z and cont thru 12Z-13Z before lifting up
to low end VFR conds with cigs btn 3-4kft.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...73
Hazardous weather outlook, May 27, 5:42 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
542 AM CDT Sat May 27 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
542 AM CDT Sat May 27 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread thunderstorm activity is expected today as a very
 unstable airmass develops over the region. Severe thunderstorm
 development is expected with all forms of severe weather possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No severe weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 27, 12:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             ADRIAN                  38.40N 94.35W
05/27/2017  E1.75 INCH       BATES              MO   TRAINED SPOTTER

&&

LG
Local storm report, May 27, 1:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             4 NNW BALLARD           38.41N 94.17W
05/27/2017  E4.25 INCH       BATES              MO   LAW ENFORCEMENT

            BATES COUNTY SHERIFF CALLED TO REPORT SEVERAL REPORTS OF
            SOFTBALL SIZE HAIL EAST OF ADRIAN

&&

LG
Local storm report, May 27, 1:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
111 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             NNE CREIGHTON           38.50N 94.07W
05/27/2017  E1.25 INCH       CASS               MO   PUBLIC

            ABOUT QUARTER TO HALF DOLLAR SIZE HAIL REPORTED AT CONOCO

&&

LG
Local storm report, May 27, 1:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
120 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     2 NNE SPRING HILL       38.77N 94.82W
05/27/2017                   JOHNSON            KS   FIRE DEPT/RESCUE

            POWER LINES REPORTED DOWN NEAR 199TH ST AND WOODLAND RD
            IN SPRING HILL

&&

LG
Local storm report, May 27, 1:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TSTM WND DMG     NW WARRENSBURG          38.76N 93.74W
05/27/2017                   JOHNSON            MO   TRAINED SPOTTER

            REPORT OF TREE BRANCHES AT LEAST 3 INCHES IN DIAMETER AND
            LARGER DOWN NEAR COLLEGE AND CULTON STREETS, BLOCKING
            SOME FLOW OF TRAFFIC

&&

LG
Local storm report, May 27, 1:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             CLINTON                 38.37N 93.78W
05/27/2017  E0.88 INCH       HENRY              MO   EMERGENCY MNGR

            DIME TO NICKEL SIZE HAIL REPORTED AT THE EOC IN CLINTON

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:41 AM CDTSpecial Weather StatementEAXAtchison, Holt34 min
May 27, 8:30 AM CDTSpecial Weather StatementEAXClay, Platte30 min
May 27, 8:33 AM CDTSpecial Weather StatementEAXNodaway27 min
May 27, 9:06 AM CDTSpecial Weather StatementEAXClinton39 min
May 27, 9:13 AM CDTSpecial Weather StatementEAXGentry, Harrison, Worth47 min
May 27, 9:29 AM CDTSpecial Weather StatementEAXCaldwell46 min
May 27, 9:41 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Grundy, Livingston, Ray34 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningEAXCass, Jackson50 min
May 27, 12:29 PM CDTSevere Thunderstorm WarningEAXBates46 min
May 27, 12:49 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson, Lafayette56 min
May 27, 1:15 PM CDTTornado WarningEAXHenry30 min
May 27, 2:08 PM CDTSevere Thunderstorm WarningEAXCooper52 min
May 27, 5:16 PM CDTSpecial Weather StatementEAXJackson29 min
May 27, 5:22 PM CDTSevere Thunderstorm WarningEAXCass, Jackson38 min
May 27, 5:47 PM CDTSpecial Weather StatementEAXJohnson43 min
May 27, 6:13 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline35 min
May 27, 6:43 PM CDTSpecial Weather StatementEAXCooper32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.